Format

Send to

Choose Destination
Am J Emerg Med. 2010 Feb;28(2):257.e3-6. doi: 10.1016/j.ajem.2009.05.021.

Prinzmetal-variant angina in a patient using zolmitriptan and citalopram.

Author information

1
Department of Cardiology, Ministry of Health Di┼čkapi Yildirim Beyazit Research and Educational Hospital, Ankara 06110, Turkey. sadik.acikel@tkd.org.tr

Abstract

Prinzmetal-variant angina is a syndrome of chest pain caused by myocardial ischemia secondary to reversible coronary artery vasospasm, which may occur in angiographically normal and diseased coronary arteries. It typically occurs at rest and is accompanied by transient ST-segment elevation. Although the underlying pathophysiology is not well established, coronary spasm secondary to increased serotonergic activity as well as increased sympathetic activity may prevail. Coronary artery spasm can be invoked by antimigraine therapy and also by drugs having serotonergic activity such as ergonovine and ergotamine. Prinzmetal-variant angina may be complicated with acute myocardial infarction, ventricular arrhythmias as well as sudden cardiac death. We report a case of 48-year old woman presenting with chest pain and diffuse ST-segment elevation on electrocardiography during an episode of angina, while she was taking zolmitriptan 5 mg/d and citalopram 20 mg/d for migraine and depression, respectively. Coronary angiography (performed because of prolonged angina and presence of diffuse ST-segment elevation on electrocardiography) revealed that diffuse narrowing of left anterior descending coronary artery alleviated after intracoronary nitrate therapy. The most likely cause of myocardial infarction was coronary artery spasm because of the possible increased serotonergic activity secondary to concomitant use of zolmitriptan and citalopram.

PMID:
20159412
DOI:
10.1016/j.ajem.2009.05.021
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center